Alert archive / Alabama / Heat Advisories in 2021

Heat Advisory 3, NWS Huntsville, AL

July 28, 20218 counties in Alabama

NWS Huntsville, AL issued this heat advisory at Jul 28, 2021, 9:15 AM CDT for 8 counties in Alabama. It took effect at Jul 28, 2021, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2021, 9:15 AM CDT (14:15 UTC)
In effect from
Jul 28, 2021, 10:00 AM CDT
Expired
Jul 28, 2021, 7:00 PM CDT
In force
9 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WWUS74 KHUN 281415
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
915 AM CDT Wed Jul 28 2021

ALZ001>007-016-290000-
/O.NEW.KHUN.HT.Y.0003.210728T1500Z-210729T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Cullman-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, and Cullman
915 AM CDT Wed Jul 28 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Heat index values up to 107 degrees expected.

* WHERE...Lauderdale, Colbert, Franklin AL, Lawrence, Limestone, 
  Madison, Morgan and Cullman Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
2 follow-up statements
363 
WWUS74 KHUN 281926
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
226 PM CDT Wed Jul 28 2021

ALZ001>007-016-290000-
/O.NEW.KHUN.HT.Y.0004.210729T1500Z-210730T0000Z/
/O.CON.KHUN.HT.Y.0003.000000T0000Z-210729T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Cullman-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, and Cullman
226 PM CDT Wed Jul 28 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT THURSDAY...

* WHAT...Heat index values up to 107 degrees. 

* WHERE...Lauderdale, Colbert, Franklin AL, Lawrence, Limestone, 
  Madison, Morgan and Cullman Counties.

* WHEN...For the first Heat Advisory, until 7 PM CDT this 
  evening. For the second Heat Advisory, from 10 AM to 7 PM CDT 
  Thursday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
378 
WWUS74 KHUN 282353
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
653 PM CDT Wed Jul 28 2021

ALZ001>007-016-291200-
/O.EXP.KHUN.HT.Y.0003.000000T0000Z-210729T0000Z/
/O.CON.KHUN.HT.Y.0004.210729T1500Z-210730T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Cullman-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, and Cullman
653 PM CDT Wed Jul 28 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
THURSDAY...
...HEAT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

* WHAT...Heat index values up to 107 expected.

* WHERE...Lauderdale, Colbert, Franklin AL, Lawrence, Limestone, 
  Madison, Morgan and Cullman Counties.

* WHEN...From 10 AM to 7 PM CDT Thursday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this heat advisory went out at Jul 28, 6:39 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 28, 6:39 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
639 AM CDT Wed Jul 28 2021

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 406 AM CDT Wed Jul 28 2021

With an exception of eastward moving higher altitude clouds south of
the Tennessee River, clear skies prevailed across the area. Area
temperatures have cooled into the 70s with light winds. The clear
skies and lower level moisture has resulted in the development of
patchy fog over parts of the Tennessee Valley. The night-time
microphysics view and a few surface observations indicted fog forming
in DeKalb County with Ft Payne already having dense fog. Other fog
was forming in some of the valleys across the region. We may need an
advisory for dense fog should it become more prevalent during the
remainder of the night.

Upper level high pressure situated over the central Great Plains will
become the dominate feature controlling the weather for the remainder
of the work week. Under generally sunny skies, another very warm to
hot day is forecast. High temperatures later today should warm into
the low/mid 90s. NBM dewpoints in the mid/upper 70s this morning
continued a trend into the lower 70s this afternoon. This keeps most
areas apparent temperatures less than 105 degrees. So will hold off
on a Heat Advisory this go around. Although we are just below
advisory criteria, those outdoors need to take appropriate measures
to minimize heat related health issues. Drier air moving into the
region, courtesy of the upper high to our west will effectively
minimize shower chances today.

.SHORT TERM...(Tonight through Friday night)
Issued at 406 AM CDT Wed Jul 28 2021

Dry weather will continue into Friday evening, as upper ridging
remains to our west. Somewhat drier air filtering in tonight should
help minimize fog issues tonight across the area. Low temperatures
otherwise should cool into the lower 70s with light winds.

Thursday, slightly higher heights will move over the region, as the
upper ridge, maintaining upper 590s decameter heights over the
Central Plains brings even warmer conditions. High temperatures again
will range in the mid 90s. This time, dewpoint values should remain
in the mid 70s, boosting heat index values above 105 degrees for much
of the forecast area. Heat Advisory conditions look likely on Thu for
most of the greater Huntsville forecast area. Lows Thu night should
remain a tad warmer, only cooling into the mid 70s. Friday looks to
be even hotter with high temperatures in the mid/upper 90s. Dewpoints
in the low/mid 70s will result in more of the area above 105 degrees,
continuing a Heat Advisory conditions. A few pixels in the apparent
temperatures rise to 110 degrees on Fri, that would warrant
Excessive Heat Warnings if more of the area was to be impacted by
such warmth. A continued dry trend in the mid troposphere should keep
a damper on shower chances through Fri night.

.LONG TERM...(Saturday through Tuesday)
Issued at 406 AM CDT Wed Jul 28 2021

The overall pattern across much of the region becomes more unsettled
heading into the weekend period. The latter half of the global model
suites continue to suggest more of a NW flow regime setting up over
much of the SE region starting Sat, as a weak frontal boundary moves
into much of the area from the north. This will translate into a
favorable pattern for MCS activity traversing NW to SE into the first
half of the new week. In fact, latest model runs are still suggesting
Sun as the more active day for any potential MCS, with enhanced deep
layer shear hinting at the potential for some strong/marginally svr
tstms capable of damaging wind gusts. Timing though is uncertain at
this point, in addition to the number/strength of any possible MCS.
The active wx continues into Mon before diminishing Tue, as the weak
frontal boundary moves south of the area.

Much of the unseasonably hot/humid wx conditions will linger into
Sat, as afternoon highs climb into the lower/mid 90s and max heat
indices trend near the 100-105F range. The increase in clouds/rain
will then allow some cooler temps from Sun into Tue, with highs more
in the mid/upper 80s for most spots. Overnight lows early Sun will
start out in the lower 70s/near 70F, before trending more in the
mid/upper 60s Mon/Tue mornings.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 639 AM CDT Wed Jul 28 2021

At daybreak, patchy fog was affecting parts of the Tennessee Valley,
especially across NE AL and adjacent TN/GA. MVFR fog was also present
at KMSL. The fog should dissipate over the next couple hours as
resultant daytime heating and mixing dominates. VFR weather otherwise
is forecast, as high pressure at the surface and aloft control the
weather. Calm winds should become NE around 5kt in late morning and
afternoon. Winds will become light/variable this evening under clear
skies.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Dense Fog Advisory until 8 AM CDT this morning for ALZ005>010-016.

TN...Dense Fog Advisory until 8 AM CDT this morning for TNZ076-096-097.

&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...09
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 28, 7:57 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
757 AM CDT Wed Jul 28 2021

ALZ001>010-016-TNZ076-096-097-290400-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
757 AM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Very warm to hot conditions are forecast across the Tennessee Valley
this afternoon. Heat Index values should remain just below advisory
criteria of 105 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A short-lived heat wave is expected across the Tennessee Valley
later this week, with dangerously high heat indices in the 105-110
degree range for much of northern Alabama and southern middle
Tennessee, Thursday through Saturday.

Isolated to scattered thunderstorm chances return on Saturday, as a
cold front approaches the region from the north. The front will
stall across the region early next week, resulting in several rounds
of thunderstorms from Saturday through Monday. Conditions do appear
favorable for strong to severe thunderstorms, especially on Sunday
and Sunday night.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:09 AM CDTDense Fog AdvisoryHUNCullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more4 hr
Jul 28, 2:26 PM CDTHeat AdvisoryHUNColbert, Cullman, Franklin, Lauderdale, Lawrence, Limestone and 2 more29 hr

Nearby

Heat Advisories in Alabama, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.